Nonsteroidal anti-inflammatory drugs (NSAIDS) might cause hepatic side effects, but the frequency of these laboratory and clinical side effects is uncertain.
Dr Laine and colleagues conducted searches of bibliographic databases MEDLINE and EMBASE.
The investigators also conducted searches of public archives of the Food and Drug Administration.
The team identified randomized controlled trials of diclofenac, naproxen, ibuprofen, celecoxib, rofecoxib, valdecoxib, or meloxicam in adults with osteoarthritis or rheumatoid arthritis.
The researchers included those trials that provided information on aminotransferase elevations more than 3 times the upper limit of normal, liver-related discontinuations.
|Diclofenac had higher rates of aminotransferase more than 3 times the upper limit of normal|
|Clinical Gastroenterology and Hepatology|
In addition, the team assessed hepatic serious adverse events, liver-related hospitalizations, or liver-related deaths.
The proportion of patients with each of the hepatic toxicity outcomes was calculated separately by using sample size weighted pooling for each nonsteroidal anti-inflammatory drug.
The researchers reported that 67 articles from the bibliographic database and 65 studies from the Food and Drug Administration archives met inclusion criteria.
The team found that diclofenac and rofecoxib had higher rates of aminotransferase more than 3 times the upper limit of normal than placebo and the other nonsteroidal anti-inflammatory drugs.
The researchers noted that the 95% confidence intervals for liver-related discontinuations of all nonsteroidal anti-inflammatory drugs, except diclofenac, overlapped with placebo.
Only 1 liver-related hospitalization among 37,671 patients and 1 liver-related death among 51,942 patients occurred with naproxen.
Dr Laine's team concluded, “Diclofenac and rofecoxib had higher rates of aminotransferase elevations than placebo and other nonsteroidal anti-inflammatory drugs studied.
“No nonsteroidal anti-inflammatory drugs studied had increased rates of liver-related serious adverse events, hospitalizations or deaths.”